Etanercept Urticaria in a Patient With Psoriasis Desensitized Using a New Method

October 2013 | Volume 12 | Issue 10 | Case Report | 1168 | Copyright © 2013

Michael J. Fellner MD FAADa and Nicholas Yohe BSb

aMetropolitan Hospital, New York, NY
bDepartment of Dermatology, New York Medical College, Valhalla NY

Abstract

Desensitization is the process of rendering an individual who is allergic to a food or chemical substance like a drug able to tolerate the agent. This is usually accomplished by exposing the patient to incrementally increasing doses, injecting the offending agent over periods of time as is done in situations of grass or tree pollen allergy. In the current case report we demonstrate the first method to desensitize a patient to the anti-TNF medicament etanercept using immune suppressants rather than the older technique of incrementally increasing injection doses.

J Drugs Dermatol. 2013;12(10):1168-1169.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Etanercept (Enbrel) is a fusion protein, which is FDA-approved for treatment of moderate to severe rheumatoid arthritis, psoriatic arthritis, ankylosing spondylitis, moderate to severe plaque psoriasis in adults over 18, and moderate to severe polyarticular juvenile idiopathic arthritis in children age 2 and older. There has also been a report of usefulness of the drug in treating patients with demyelinating polyneuropathy. 1 In a recent study of 126 reports published in 2011, 72 adverse reaction occurred, mostly mild.2 An Amgen compilation of 876 patients receiving etanercept for psoriasis revealed one percent had a rash as a significant side effect, while three percent of 349 patients receiving the drug for rheumatoid arthritis developed a rash.3 We report a patient with etanercept-induced urticaria whom we were able to desensitize. A novel method was employed to produce the desensitization by administering Methotrexate and Methylprednisolone, without having to discontinue the etanercept. Subsequently the patient was able to tolerate the medication with no problems.

CASE REPORT

A 65-year-old Hispanic female initially presented to the dermatology clinic with a painful rash on the soles of her feet of approximately 5 months duration (Figure 1; depicting soles before initiation of etanercept treatment). Her past medical history was unremarkable except for hypercholesterolemia treated with atorvastin (Lipitor) 10 mg daily. Physical examination revealed severe hyperkeratosis of the soles. A skin biopsy was consistent with psoriasis. No other active skin lesions were noted on physical exam. Treatment with topical triamcinolone 0.1% ointment was initiated, but there was no response. Due to the severity of the lesions and the patient’s discomfort, treatment with etanercept was initiated following a normal hepatitis screening and a negative tuberculosis gold quantiferon release assay. The patient was started on 50 mg delivered subcutaneously once weekly. Following administration of the second dose, a localized urticarial eruption at the injection site was noted. This was treated with topical clobetasol propionate cream 0.05% and hydroxyzine 10 mg q12h. One week later the urticarial eruption had spread to the left thigh. Desensitization was attempted using a methylprednisolone dose pack together with Methotrexate 7.5 mg in a single dose. One week later her condition had markedly improved, and a second course of treatment with methylprednisolone dose pack and methotrexate was administrated. Treatment with etanercept was continued at the previous dosage of 50 mg subcutaneously weekly. A week following the second round of treatment, the urticarial reaction had abated completely. Four weeks later, the hyperkeratosis was gradually improving and the urticaria had not recurred. After four months of therapy there was marked improvement in the lesions estimated at 50% clearing, and there was no recurrence of adverse effects (Figure 2).

DISCUSSION

Etanercept has been FDA-approved to treat various conditions since 1998.3 Prior reports of etanercept desensitization to local reactions have used small, incremental doses of the drug to desensitize. One patient with severe rheumatoid arthritis developed progressively severe injection site reactions following etanercept. She was treated with 0.025 mg, 0.125 mg, 0.625 mg, 3.125 mg, 6.25 mg, and 12.5mg every 30 minutes on day 1, and 7.5 mg SC biweekly thereafter.4 While effective, this method is time consuming and inconvenient, and the multiple injections cause discomfort for the patient. Our experience suggests that desensitization may be possible utilizing a methylprednisolone dose pack and methotrexate combination.

DISCLOSURES

The authors have not disclosed any relevant conflicts of interest.

↑ back to top


  • 1
  • 2

Related Articles